SINGLE CASE STUDY: CATATONIA ASSOCIATED WITH DISULFIRAM THERAPY


    loading  Checking for direct PDF access through Ovid

Abstract

This is the first report of a catatonic syndrome occurring in a patient receiving disulfiram treatment. A causal relationship is strongly suggested by the mode of onset, the absence of a previous history of catatonia, and the rapid resolution of the syndrome within 72 hours of discontinuance of the disulfiram therapy.Neurophysiological mechanisms which aid in elucidating the role of disulfiram in the etiology of catatonia are discussed.It is important that physicians be alerted to this serious, potentially lethal, complication, as it is readily reversible if the disulfiram is discontinued and appropriate supportive measures are taken. Also, it appears that these patients may be more susceptible to complications with future disulfiram usage and should be strongly counseled to seek alternative therapies for their alcohol problems in the future.

    loading  Loading Related Articles